Search for Addiction Treatment Centers Near You Forums Substance Abuse Suboxone induction and taper plan

Viewing 1 post (of 1 total)
  • Author
    Posts
  • #38752
    Anonymous
    Inactive

    HI, I’m new to this site, but have been reading alot of posts on here. My husband and I have been addicted to opiates for 5 years. We have tried cold turkey several times only to relapse again. Finally this time it seems to be working with the help of suboxone. We have been sober for 21 days now and are doing well. The reason for my post is there seems to be alot of confusion with the right way of tapering off of suboxone. So I wanted to post an article from another recovery site drugs.com It has been very helpful to us and i hope maybe it will be able to help someone else. I don’t know why doctors seem to put people on such high doses of suboxone it’s really not necessary on the induction day take 2mg at a time till you get comfortable and level off there for a while. I think being put on such high doses makes it so your on it for monthes or even years. I’m on 2mg a day now, next week we’ll be going down to 1.5mg. So far so good. I am defintley not a doctor but have followed this plan precisley and it does seem to be affective. after being on high amounts of oxycontin, opana, hydros, percs, anything we could get for years, this is the only thing that has helped keep us clean. I don’t want to go back to life ever. I hope will be helpful to some. like i said i’m new here I read more than i post. But would defintley like to get to know people here and have the support from others who have been through this.

    Melanie:feedback:

    INDUCTION

    This is one of the most important parts of sub therapy. If a person is not inducted properly they most always experience ongoing problems. The standard method of administering 8mg followed by an additional 8mg and so on until we often see patients being inducted with amounts as high as 32mg and more consistently proves to NOT be in the patient’s best interest.

    The purpose of induction is quite simply to stabilize the patient. But we find the induction most effective when the patient is inducted at the lowest dose possible. We suggest using 2mg dosing increments dispensed at least one hour apart. This allows the patient plenty of time to make sure they are receiving maximum benefit from the medication with each additional dose. We seldom find it necessary to induct ANYONE at any more than 8mg. We have people who have inducted at 4mg – 6mg and done very well.

    The people who do best historically are those who begin this therapy at the lowest effective dose. This can only be determined by a slow induction process administering minimal amounts of medication at each dosing. There are instances where higher doses are required but we still find it in the patient’s best interest to always follow the aforementioned process. 2mg drug increases administered at least an hour apart is the best way in which to determine the most effective induction amount required.

    We have found things work best when the induction process lasts for a period of three days. The first day is when the patient is initially stabilized. On the second day the induction dose is split into two equal doses as this will help with making tapering easier later in the process. At the end of three days we find that the dose used to stabilize the patient can be reduced by 25% and this becomes the lowest effective dose. So doing all of this takes three days. For example if you are inducted at 8mg then after three days you should be fine reducing your dose to 6mg. This is where the patient remains until they begin to taper down their respective doses.

    Allowing three days provides ample time to adjust the induction dose as may be required to maintain the stability of the patient. Those patients who don’t stabilize properly have problems throughout their therapy. That is true 100% of the time. The amount used to stabilize doesn’t seem to be as important as the process by which the induction is done.
    TAPERING

    We are only going to address tapers from the induction process through reaching 4mg. Once you reach 4mg the thing that has made us successful is dealing with each person individually and according to their individual symptoms. If you have difficulty at 6mg rather than 4mg then get with us individually at that point. You may do just fine on your own all the way to 0mg following this taper plan. It’s quite obvious that we are all different to an extent.

    The problems we see most often with traditional sub drs’ treatment programs are that they are very expensive and they are all the same just about regarding method. Initially the patient is RXd a high amount of medication (as much as 16-32mg are seen often) when NO ONE here ever required over 12mg in an induction (as of 12/18/08). Most are 8mg or less.

    We begin tapering down until we get to the 4mg level and then we try to work individually with members. It’s quite basic reducing to 4mg. That can be accomplished by a formula. But getting to 0mg is more difficult especially for those who come to this site having been on sub elsewhere for a long time or some other type or circumstance.

    Some people taper right down to zero with the standard tapering formula. That is if you will reduce by 25% of the total daily dose and maintain that dose for a period of four full days while experiencing no w/d symptoms it’s safe to reduce again by another 25% and expect the same results. If you experience any w/d symptoms during the four day period you can take .5mg sliver and the w/d symptoms usually dissipate immediately. If you require slivers to remain stable at any level you should start over the next day trying to put four days together again.

    The reason for sometimes feeling w/d symptoms is the long half life of buprenorphine, the main drug that is in sub. To be very simple it can take days before we experience the w/d symptoms from sub. So this is why we wait for four days to allow for the half life. When we make it four days without symptoms we should be fine reducing again.

    It’s not uncommon to have some minor side effects from sub as with almost any medication. There can be some depression, sleep problems, anxiety. So we suggest not taking the sub close to bedtime, get some mild to moderate exercise depending on your condition, there are things to do that will help lots of things. But stick with the same principles all the way down as far as you are comfortable. We are here to help at that point.

    Robert_325
    __________________

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.